Depakote helps, but not quite enough: then what?

Q:

Dear Dr. Phelps, Your Website has been a tremendous source of information and help to me. I have searched a number of sites and I have found that you have provided me with what I have so desparately been looking for. A little background: I had been unsuccessfully treated with SSRI's for atypical depression in January 1998. I became manic on Zoloft, Paxil worked for a short while then quit. I tried Wellbutrin (Manic)and Celexa (severe mania induction). In January 2001 an ARNP diagnosed Bipolar II and started me on Depakote. The severe depression lifted after 3-4 weeks. My (Valporic Acid) blood levels were @ 93. My question is that I have had 2 periods of hypomania since then. The most telling sign is that I start having trouble sleeping and then it escalates. The first episode resolved on its own after discontinuing 50mg of Trazadone @ bedtime. I was fine for a week but now I am in the 4th night of increasingly less sleep. Do I need to get another Valporic Acid Blood level? Would possibly uping my Depakote dose by 250mgs solve this problem? I am frustrated after being initially encouraged with a diagnosis that truly fit and having Depakote do what no SSRI has done. Getting the right dose seems to be tricky even if my levels appear to be OK. What can I take in the midst of an hypomania episode when I'm not sleeping etc...? before the labs are back and I've lost 4-5 days of sleep and all the other symptoms that go with it? I don't want to have to suffer for a week yet I don't seem to recognize right away what is happening until it's too late. Please adavise. I so appreciate your information. Lisa

Dear Lisa --
Congratulations to your nurse practitioner, and to you for persisting and finding her/him.  Remember she is in charge.  Here are a few ideas to discuss with her (not to be tried on your own, right?):

If you're no longer on an antidepressant, then you basically have two choices and some additional non-medication steps to take.  Option 1 -- increase Depakote.   Problem: if you haven't gained weight yet from it, you could see that start with a higher dose (big time gains; watch out for appetite increase that starts it).  Option 2 -- add a low dose of another mood stabilizer.   Problem:  new medication, potential for new problems you've not had with Depakote, another co-pay; but otherwise, my routine step if when my patient moves the Depakote up appetite increases.  Usually I use lithium but there are a lot of options to examine (you've seen the current "menu" on my site in the treatment section; and the step by step approach, which your NP could use if she needed it, is in the provider's version in the treatment section).

Non-medication steps to take are also reviewed on my site under "treatment details": light therapy, "dark therapy" (not tested but not risky), certainly and very importantly exercise; no alcohol, "social rhythm therapy", lowering stress (right, like who wouldn't have tried that already if they could; but sometimes knowing you "have to" helps people give up something they've been reluctant to).  Good luck with all that.

Dr. Phelps


Published March, 2001